Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

159 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest medication for a-fib other than atenolol

I am 66, 5'2" and 155lbs. I developed a fib 2 years ago (now regulated) and was put on an older beta blocker plus I have high blood pressure for which I am now on the 5th different med ...I take 0.137 mg synthroid daily for 30 years, strength has varied over the years from 0.075 to as high as 0.2mg...my tsh, which is the only measurement my physician will consider, is usually 2.5 or thereabouts...in the last few months my hypothyroid symptoms have increased and on the last lab my tsh was very high, over 8 so I know my thyroid level is very low...I am very fatigued, depressed and most upsetting am eating less and getting fatter, where before I was overweight but firm and now I can feel fat in my thighs and upper arms plus around my abdomin which I never had before. Research shows the older type of beta blocker, atenolol, can slow metabolism and cause insulin resistance, (I am not diabetic) is it safe to simply stop one beta blocker and start another...in fact, I'd like to get off it altogether but the last time my physician said to just stop taking it, I developed pvc's which was corrected by increasing the atenolol. I am distressed about the side effects of this drug and wld like to take something less toxic.
Sat, 1 Sep 2018
Report Abuse
Question is related to
Diseases and Conditions ,   ,   ,  
Drug/Medication ,   ,  
Cardiologist 's  Response
Hi,

You may get it changed to other beta blockers like Metoprolol. This can be done abruptly as well, and dosing of Metoprolol will be depending upon your current dosing.

Hope I have answered your query. Let me know if I can assist you further.
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

Hello sir , I am a hypertension patient from last five yrs. and taking atenolol 50 bd. Can u pls. Suggest any other medicines . Because after taking atenolol headache and giddiness are very common symptoms from which I m suffering.

doctor1 MD

ive been taking atenolol 50mg for over 5 years now for wenkebach. lately (twice in two weeks) ive had to take a second 50 because im feeling bad. does this indicate that i need a pacemaker at 46 yrs. old, or are there other medications that would help?

doctor1 MD

I was diagnosed with HBP when I was 42. It has been well managed with atenolol, 25mg, diet and exercise. Now, 15 years later, it has not been well managed with atenolol. Still eating well and exercising, it shot uo to 160/110 (was consistently 120/80). We doubled the dose to 50 mg, no change. My PCP ordered a stress test which i passed with a nothing remarkable comment from the physiologist in charge of the test. Since then, we have changed the meds to cozaar (sp?) and hydrochlorathizide which seems to help. I did go to a cardiologist for a consult and he basically told me to change to those meds and lose 10 pounds. Here s my concern. Whenever I do anything cardio whether it be treadmill, elliptical machine or just walking up more than one flight of stairs, I get dizzy and my heart rate races. Yesterday, I had a needle biopsy of my prostate and despite taking my meds religiously, my BP going in was 158/110. After the procedure, it went up to 162/108...rested and it stayed at 160/110. Rested longer, a half hour, and it finally came down to 155/100. My question is, I guess, what could have happened to cause my problems in the first place, since I was doing so well for so long? I believe that since I look so healthy, that I work out when I feel up to it, that my doctors aren t looking for something else that could be causing the light-headedness/dizzyness that occurs whenever I increase my heart rate with cardio exercise. My PCP is out on medical leave, so I don t have someone who knows my history to talk to about this....I get the bums rush, you look healthy, take you meds, your time is up when I talk to the other doctors. So....whaddyagot for me?

Recent questions on  Beta blocker

doctor1 MD

For the past 2 years I ve been having this fast beating heart. It beats even when I am sitting or laying down. And it s starting to interfere with my life because I get so tired that I can t do anything. Sometimes it beats so fast that it causes me to have a panic attack. So I was wondering what it may be and how I can fix it. Plus I have heard of these things that are called Beta Blockers, I was wondering if they could be used for my condition. And I m 15 by the way, so it shouldn t be any severe heart problems or anything.

doctor1 MD

A 5 6 , 210 lb., 64-year-old male business executive had a physical exam prior to his retirement from corporate work. His blood pressure was 180/115 on three separate days. Further examination showed normal to low plasma renin activity, elevated total peripheral resistance (TPR), cardiac output (CO) of 7.2 L/min, x-ray evidence of left ventricular hypertrophy, retinal hemorrhages, and mild polyuria. Recommended therapy was weight reduction to his ideal level, a low-salt diet ( 1. What is the diagnosis for this individual?

doctor1 MD

I was dispensed the wrong medication by Boots. I had been taking 100mg atenolol daily instead of 100mg of allopurinol for gout. I ended up in hospital bradycardic and, apparently, very close to an M.I. I only have one remaining kidney with mild hydronephrosis.I only took 2 doses and the last one I took was last Wednesday evening. I keeping getting a very lethargic, dizzy and going quite pale, whenever I get up to do something. Is it still normal to feel unwell after 5 days without taking the drug. I realise the half-life of atenolol is only 6 hours, so I am rather worried as to why I am still feeling similarly to how I was last week.

doctor1 MD

acid reflux worse and more tired since switching from metoprolol to lisinopril 10mg. doctor thinks my blood pressure was too high. when I go to the clinic it reads high but when I am home it is fine. I think metoprolol worked fine. should I go back on metoprolol

doctor1 MD

I have atrial fibrillation and a low pulse rate (45 - 55) when at rest. I can get it into the mid 90's when exercising. I'm 73 years old. My cardiologist wants to implant a pacemaker and is talking about using either Tikosyn (Dofetilide) or...

doctor1 MD

Is there any negative drug interaction between motrine and either chlorthalidone , carvedilol or lisinopril? I was told Advil can not be used with any of the 3. What about motrine?

doctor1 MD

I was diagnosed with attrial flutters ( arrhythmia ) and the cardiologist did a cardio version and a subsequent EKG showed the condition was corrected. The doctor has me on Xarelto and a beta blocker . I feel fine and I am wondering if I can drink...